Back


Table of Contents
NFB Icon
Next

Reader’sVoice

Reader Tips:
Low Blood Sugar Episodes Can be Managed

Thanks to everyone who answered our survey or sent in a tip. Everyone who called said that they have episodes 4 or more times a year. As for tips, one of our wonderful Certified Diabetes Educators, Ann Williams, has summarized a lot of good information about handling hypoglycemic episodes. If you think you could be at risk, it’s important to have something with you that will begin to raise your blood sugar and correct the problem.

Suggestions: a few hard candies, glucose tablets, juice boxes or snack bars. And if you are going to be out or exercising, check your blood sugar and make sure you are aware that going too long without a meal or exerting yourself more than usual can push you into a low. Readers agreed that being aware, being prepared and knowing your own signs and symptoms can help minimize episodes.

You could have hypoglycemia:
• If you take insulin of any kind, OR
• If you take a medication that makes your pancreas produce extra insulin. If you take an oral medication and don’t know whether it can give you hypoglycemia, ask your doctor or pharmacist.

Signs of hypoglycemia:
• Shaking
• Sweating
• Dizziness
• Hunger
• Headache
• Feeling anxious or nervous
• Moodiness, or sudden change in mood, expressing anger, defensiveness, or passivity
• Difficulty concentrating or speaking

Candies are a good quick source of carbohydrates in an emergency.If this happens to you, you should:

1. Check your blood sugar.
• If it is below 70 mg/dl, always treat for hypoglycemia.
• If it is below 100 and your symptoms are very uncomfortable, treat for hypoglycemia, but with less carbohydrate.

2. To treat your hypoglycemia, eat 15 grams of carbohydrate. A few good choices are:
• 3-4 glucose tablets (they are 4 grams of carbohydrate apiece);
• ½ cup fruit juice;
• ½ cup regular (not diet) soft drink;
• 1 cup milk;
• 5-6 pieces of hard candy;
• 1 tablespoon of sugar, honey, or regular syrup (not diet).
• Wait 15 minutes.
• Check your blood sugar again.
• If it’s still low, eat 15 grams of carbohydrate again.

3. If a person with hypoglycemia is unconscious:
• Do NOT put liquid or solid foods into the person’s mouth. This could make the person choke.
• If you have glucagon and you know how to use it, you can give a glucagon injection.
• If you have glucose gel, you can squirt that into the mouth near the cheek. It will be absorbed from the lining of the mouth, even if the person does not swallow it.

4. After the hypoglycemia is over, think about why it happened. Did you:
• Skip a meal?
• Eat less than usual?
• Exercise more than usual?
• Give yourself more insulin than you intended?
• Drink more alcohol than usual?
• Lose weight (a good thing!) and therefore need less medication?

If you cannot easily figure out why you had hypoglycemia, or you are having episodes frequently, talk it over with your doctor or diabetes educator.

Let Us Hear From You For the Next Issue!

In the next issue of the Voice, we will look at how family and friends help you manage your diabetes. If you have tips or stories about this, from spouses, parents, or your own perspective on what kinds of help you have found most useful, what you fight about, or what you wish others would do to help you, please call 1-800-581-4741 and select 3, or e-mail editor@nfb.org. You can also write to Elizabeth Lunt, Editor, Voice of the Diabetic, 1800 Johnson Street, Baltimore, MD 21230.

We look forward to hearing from you and sharing your stories with our readers.